Phenothiazines are medicines used to treat serious mental and emotional disorders, and to reduce nausea. This article discusses an overdose of phenothiazines. Overdose occurs when someone takes more than the normal or recommended amount of a certain substance. This can be by accident or on purpose.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The poisonous ingredient is phenothiazine, which may be found in many medicines.
These medicines contain phenothiazine:
Other medicines may also contain phenothiazine.
Below are symptoms of a phenothiazine overdose in different parts of the body.
AIRWAYS AND LUNGS
- No breathing
- Rapid breathing
- Shallow breathing
BLADDER AND KIDNEYS
- Difficult or slow urination
- Inability to completely empty the bladder (urinary retention)
EYES, EARS, NOSE, MOUTH, AND THROAT
- Blurred vision
- Difficulty swallowing
- Dry mouth
- Nasal congestion
- Small or large pupils
- Sores in the mouth, on the tongue or in the throat
- Yellow eyes (icterus)
HEART AND BLOOD
- Low blood pressure (severe)
- Pounding heartbeat
- Rapid heartbeat
MUSCLES AND JOINTS
- Muscle spasms
- Muscle stiffness
- Rapid, involuntary movements of the face (chewing, blinking, grimaces, and tongue movements)
- Agitation, irritability, confusion
- Convulsions (seizures)
- Disorientation, coma (lack of responsiveness)
- Low body temperature
- Restlessness linked with repeated foot shuffling, rocking, or pacing (akathisia)
- Tremor, motor tics that the person cannot control (dystonia)
- Uncoordinated movement, slow movement, or shuffling (with long-term use or overuse)
- Changes in menstrual patterns
- Sun sensitivity, rapid sunburn
- Skin color changes
STOMACH AND INTESTINES
- Loss of appetite
Some of these symptoms may occur, even when the medicine is taken properly.
Seek medical help right away.
DO NOT make a person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the medicine, and strength, if known
- The amount swallowed
- The time it was swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
Local poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Blood and urine tests
- Breathing support, including oxygen, tube through the mouth into the lungs, and breathing machine (ventilator)
- Chest x-ray
- CT scan (computerized axial tomography or advanced brain imaging)
- ECG (electrocardiogram, or heart tracing)
- Intravenous (IV) fluids through a vein
- Medicine to reverse the effects of the drug
Recovery depends on the amount of damage. Survival past 2 days is usually a good sign. Nervous system symptoms may be permanent. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely. Life threatening heart rhythm disturbances may be difficult to treat, and may result in death.
Aronson JK. Neuroleptic drugs. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:53-119.
Skolnik AB, Monas J. Antipsychotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 155.
Review Date: 7/20/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.